# SDR 2023F00043

- Difficulty date: January 26, 2023
- Submitted: February 3, 2023
- Operation: General aviation
- Aircraft: N421J
- Make and model: Cessna 421C
- Aircraft serial: 421C0033
- Aircraft time: 9,334 hours
- Engine: Cont GTSIO520L
- Engine time: 978 hours
- System (JASC): 7100 · Powerplant System
- Part: Cylinder
- Part number: 658603A6BP
- Part serial: AC17DB569
- Condition: Seized
- Location: R/E #4 Cylinder
- Part time: 978 hours
- Component: Engine, Cont, GTSIO520L
- Component part number: GTSIO520L
- Stage of operation: CR
- How discovered: V
- Nature of condition: R, O
- Precautionary procedure: E, B, A

## Discrepancy

WHILE IN CRUISE FLIGHT AT 19,000 FT, PILOT NOTICED THE RIGHT ENGINE SURGING. HE SUSPECTED IT WAS A FAILED FUEL PUMP AND WHILE ATTEMPTING TO REMEDY THE SITUATION, HE THEN NOTICED MAP DROPPING AND A COMPLETE LOSS OF OIL PRESSURE. THAT IS WHEN HE DECIDED TO SHUT DOWN THE RIGHT ENGINE AND MAKE AN UNSCHEDULED, EMERGENCY LANDING IN POCATELLO, ID. THE ISSUE WITH THE ENGINE STARTED ABOUT 1 HOUR AND TEN MINUTES AFTER TAKEOFF FROM HELENA, MT. THE PLANE TOOK OFF AT 4:18PM ON 1-26-23 AND LANDED AT 5:55PM FOR A TOTAL OF 1 HOUR AND 37 MINUTES OF FLIGHT TIME. UPON INSPECTION OF THE SEIZED-UP RIGHT ENGINE, I FOUND THE #4 CYLINDER PISTON HAD COMPLETELY BLOWN OUT AND YOU COULD SEE THE CRANKSHAFT THROUGH THE SPARK PLUG HOLE. THE CYLINDER EXTERIOR LOOKED FINE OTHER THAN SOME OIL THAT HAD BLOWN AROUND INSIDE THE ENGINE COMPARTMENT. I COULD NOT DETERMINE THE SOURCE OF THE OIL LEAKS. THERE WAS STILL 9 QUARTS OF OIL READING ON THE ENGINE DIPSTICK. I REMOVED ALL THE TOP SPARK PLUGS AND COULD NOT SEE ANY DAMAGE TO ANY OF THE OTHER CYLINDERS. I REMOVED THE ALTERNATOR AND DID NOT SEE ANY DAMAGE TO THE GEARS FORWARD OF THE #5 AND #6 CYLINDERS. I DID ATTEMPT TO DRAIN SOME OIL, BUT METAL WAS BLOCKING THE DRAIN. I I HAVE CUT OPEN THE OIL FILTER AND CONFIRMED THAT IT IS FULL OF METAL AS WELL.
